The Use of Low Dose Vitamin K to Stabilize INR Fluctuation During Warfarin Therapy
Lisa E. Farnett, Pharm.D.
Henry I. Bussey, Pharm.D.
Bhavin Patel, Pharm.D.
Posted May 2004
Even under the best circumstances, there are patients receiving warfarin who have fluctuating INRs for reasons we cannot discern. This study was carried out to determine whether stabilization of the daily vitamin K intake could influence INR fluctuations in the most severe cases.
We selected patients whose INRs had been fluctuating for reasons not associated with changes in diet, activity level, illness or medication changes. We offered the opportunity to try diet supplementation with vitamin K through the use of oral vitamin K dietary supplementation.
Eight patients were noted to have markedly fluctuating INRs. All eight agreed to try the vitamin K supplementation in tablet form. Data is available for seven patients. One patient experienced a TIA at one week and elected to discontinue the vitamin K supplementation The INR was 3.2 at the time of the event
After dietary supplementation with vitamin K the fluctuations in INR dampened in almost all of the patients. Overall, there was a statistically significant decrease in the standard deviation of the INR.
With vitamin K supplementation, the absolute number of INRs in range increased from 17.3% to 37.4%, a relative increase of 46.3%. Allowing for small fluctuations on either side of the range, the number of INRs within +/- 0.2 INR units of the range increased from 34.4% to 63.6 %, a relative increase of 54.1%.
In a small number of selected patients, supplementation with a daily dose of vitamin K markedly increased the number of INRs in range and decreased INR fluctuation.
Click here to download the poster used to present this abstract.
Farnett LE, Bussey HI, Patel B. The use of low dose vitamin K to stabilize INR fluctuation during warfarin therapy (abstract #52). Pharmacotherapy 2000, Mar.: 20(3): 347.